Alert archive / Maryland / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 8, 2016, 10:56 AM EDT for 4 counties in Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2016, 10:56 AM EDT (14:56 UTC)
- Expired
- Jun 8, 2016, 11:30 AM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:15 AM EDT, 41 minutes earlier.
Area forecast discussion, Jun 8, 10:15 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1015 AM EDT WED JUN 8 2016
.SYNOPSIS...
An upper level trough will cross the area this afternoon. Weak
high pressure then builds through the end of the work week. A cold
front will cross the area on Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Latest water vapor imagery showing upper level trough digging south
from the Great Lakes region into central PA. Line of showers with
isolated thunderstorms right ahead of this trough and will impact
generally the northern portions of the CWA late this morning into
the early afternoon. Gusts between 30-40 knots been observed with
these showers close to the Mason-Dixon where better instability is
noted via SPC Mesoanalysis page. Expecting the gusty northwest
conditions to persist into the afternoon, with gusts 25-35 knots.
Cooler air will move in behind this trough with highs generally in
the 70s.
Northwest flow continues tonight as high pressure continues to move
into the region. Winds will subside due to weaker mixing tonight. An
upper level ridge will build eastward tonight. Cooler temps expected
tonight with lows in the U40s/L50S.
Dry conditions expected Thursday as upper level ridging continues to
build over the region. Northwest flow continues as high pressure
stays across the Ohio Valley. Slightly warmer Thursday with highs in
the low to mid 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
High pressure moves across the area Friday morning before moving
off the southeast by afternoon. Warm air advection will approach
from the west Friday afternoon. Although conditions should be
mostly dry... a few showers may form across the Potomac Highlands.
Slightly warmer Friday with temps in the mid to upper 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Hot air will spread quickly eastward during the weekend with h85
temps rising to 20C according to the latest 00Z GEFS and ECMWF.
Moisture will also be on the increase with sfc dewpoints in the
mid 60s to near 70F bringing heat indices well into the 90s to
near 100F both Sat and Sun. Potential for an MCS to form over the
upper Midwest Sat and track sewd on nw flow aloft. Timing
obviously this far out is still uncertain but several stability
indices and h85 theta-e indicate indicate best potential for
showers and t-storms Sat night possibly lasting into early Sun
morning. Deepening trough over the Northeast Sun will push an
unusually strong cdfnt through the area Sun with strong nw flow
and gale conditions over the waters. Cooler and drier for the
first part of next week
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions for the TAF period. Main concern will be gusty NW
winds. Winds increasing this morning, with gusts 25-35 knots at
all TAF sites lasting into this evening. Winds will subside
overnight as high pressure builds in.
NW increase by Thursday afternoon with gusts up to 20kts. Winds
subside Thursday night and into Friday.
Potential for thunderstorms, some possibly severe Sat and Sat
night. These storms would bring sub-VFR conditions.
&&
.MARINE...
Gale waring in effect for Chesapeake Bay waters with gusts to 40
knots expected as a line of showers swing through and persistent
NW winds in the wake into the afternoon, SCA conditions expected
on the Tidal Potomac with gusts 25-30kts. A brief gust to 40 knots
will be possible on the Tidal Potomac with the showers but the
temporal extent not long enough to warrant a gale warning
issuance.
Winds will subside tonight however SCA conditions continue for
the Lower Tidal Potomac and main channel of the bay. NW winds
increase again Thursday and SCA conditions expected across all
waters. Winds will not be as strong as today with gusts maxing out
at 25kts.
High pressure will slowly build to the south and east of the waters
Friday. The gradient should be weak enough for winds to remain below
sca criteria.
Small craft advzy conditions Sat then gales Sun under a strong
pressure gradient. Severe storms possible Sat night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
Thursday for ANZ531>534-538>543.
Gale Warning until 6 PM EDT this evening for ANZ530>534-
538>543.
Small Craft Advisory from 6 PM to 10 PM EDT this evening for
ANZ530.
Small Craft Advisory from 9 AM to 6 PM EDT Thursday for ANZ530-
535-536.
Small Craft Advisory until 10 PM EDT this evening for ANZ535-
536.
Small Craft Advisory until 6 PM EDT Thursday for ANZ537.
&&
SYNOPSIS...LFR
NEAR TERM...Sears/HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...Sears/HAS/LFR
MARINE...Sears/HAS/LFRHazardous weather outlook, Jun 8, 6:37 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 637 AM EDT WED JUN 8 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 637 AM EDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-091000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 637 AM EDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:31 AM EDT | Small Craft Advisory | LWX | 39 hr | |
| Jun 8, 6:36 AM EDT | Gale Warning | LWX | 11 hr | |
| Jun 8, 10:17 AM EDT | Special Marine Warning | LWX | 118 min | |
| Jun 8, 10:31 AM EDT | Special Marine Warning | LWX | 89 min | |
| Jun 8, 10:59 AM EDT | Special Marine Warning | LWX | 91 min | |
| Jun 8, 11:25 AM EDT | Small Craft Advisory | LWX | 11 hr | |
| Jun 8, 10:28 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford, Howard, City of Baltimore | 62 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.